a dumb question

  1. If you have a pt. with limited iv access....is it ever ok to give blood with, say, sandostatin? Seeing as how the pt has h/h of 3/10 with diprovan going in #2 line and protonix going in #3 line and no central line (and no other access?). Blood was not typed/crossed due to h/h. silly me, I thought blood reaction was better than certain death, but would like your opinions.
    •  
  2. 21 Comments

  3. by   Uptoherern
    you can't suggest a central line, cuz it didn't happen. pt was flown out of our little biddy er to a trauma 1:uhoh21:
  4. by   S.T.A.C.E.Y
    h/h means what exactly???
  5. by   Uptoherern
    hemoglobin and hematocrit,,,,,,as in about 1/4th to 1/5 th of the amount of blood this gentleman SHOULD have had in his body. He came in violently vomiting BRB. (bright red blood, oh no.) hx. etoh.
  6. by   scattycarrot
    Nothing should be given with blood so no, its not ok to run it with Sandostatin. The only solution than you can ever give via the same line is NaCl. If you have limited access and there is no more access forthcoming,it becomes a question of whats the most important. If he was actively vomiting that much blood than it sounds like the blood is what he needed the most!
    Is this what you are asking?
  7. by   mom4josh
    I agree that nothing should be infused with blood. That's the time to call the physician to ask what s/he wanted first. But it sounds like he needed blood most, and, if he tolerated it okay, it possibly could have gone in fairly quickly.
  8. by   classicdame
    blood reaction can be certain death. That is why we have precautions. Pharmacy and Blood bank can give you list of drugs that are compatable with blood, but I bet it is a very short list.
  9. by   brent_25
    Just interested as to the reason a CVC 'didn't happen'? I'm assuming it was attempted multiple times without success? That is really the solution here - obviously this type of fluid resus patient needs large bore central access - or if that wasn't available in your ER - at least a peripheral IV inserted into the EJ? That can easily be placed by most ER docs, and it gives you a large vein to infuse into until proper CVC access can be gained...

    Otherwise - if that isn't an option either, then yes, you would have to stop one infusion to run the blood in...not ideal, but better than the chance of a transfusion reaction...
  10. by   JBudd
    Quote from brent_25
    Otherwise - if that isn't an option either, then yes, you would have to stop one infusion to run the blood in...not ideal, but better than the chance of a transfusion reaction...
    :yeahthat:

    Never anything but saline with blood, with a rapid infuser or even just a pressure bag you can put blood in really fast in a trauma, then go back to your drugs.
  11. by   CritterLover
    had a similar situation last weekend.

    sandostatin + protonix + levophed + antibiotics + blood

    they had trouble cross-matching my patient (his hct wasn't anywhere near as low as your patient's, so redtag wasn't indicated), so i got some of the antibiotics in before the blood was ready. still, i had to stop something when the blood got there.

    the icu nurses told me they will run protonix and sandostatin together in those situations. i couldn't find any info that they were ok to run together, so i didn't.

    had i been in your shoes, i would have asked the doc which one -- the protonix or the sandostatin -- he felt the pt could go without for a few minutes, and then i would have slammed the blood in, assuming no volume issues.
  12. by   ERRNTraveler
    Like others have said, I would have stopped one of the drugs, used a rapid infuser to slam the blood in over about 5 minutes, then started the drug again.....
  13. by   mmutk
    Why couldn't you have just started the blood, and gotten another line? Anywhere else, E-J, legs, upper arm...
  14. by   sfsn
    I would definitely have asked the doc. I would never give blood with anything but NS in the same line. From your description it seems like blood takes priority over Protonix, with an H&H like that. Sometimes the doc just has to prioritize or get better access.

close